Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 22, 2017, 12:57 PM EDT for Loudoun County, Virginia; Frederick County, Washington County, Maryland; Berkeley County, Jefferson County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 12:57 PM EDT (16:57 UTC)
- Expired
- Jul 22, 2017, 1:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Washington County, MD, Loudoun County, VA, Berkeley County, WV, Jefferson County, WV
The radar
The Sterling radar (KLWX), 51 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:48 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 9:48 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
948 AM EDT Sat Jul 22 2017
.SYNOPSIS...
High pressure remains off the southeast coast. Multiple upper
level disturbances will be possible through Sunday. An upper
level trough of low pressure will move over the northeastern US
early in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Complex weather situation for today as MCS and MCV continue to
traverse central/eastern OH and approach the Mid-Atlantic. While
the atmosphere out ahead of this feature is currently only
weakly supportive of strengthening (as is evident by weak
CAPE/Shear on 12z IAD and surrounding RAOBs)...additional
heating of a moist atmosphere over the next several hours, through
filtered cloud cover, will allow for at least pockets of
moderate instability by afternoon (MLCAPE near 1000-1500 J/Kg).
This should allow the current line to either strengthen or
foster regeneration of new cells/clusters along its convective
outflow boundaries.
While the entire CWA is in Slight Risk from the SPC...best
overlap of shear/cape continues to align from near or just south
of DC northward to southern PA...which is where the greatest
likelihood of the strongest storms exists (SPC suggests this
area may need to be upgraded to Enhanced if threat becomes more
clear). One limiting factor is the poor mid-/upper-level lapse
rates coupled with relatively weak shear...which could somewhat
limit vertical parcel accelerations...and may keep strongest
winds more isolated-to-widely scattered. Primary severe threat
is pockets of strong-to-damaging wind gusts in forward-propagating
bowing segments. -20C heights near 27 kft suggest it will be
difficult to generate large hail in all but the most vigorous
updrafts.
Precipitable water also surges to AOB 2 inches...which would
allow for some locally heavy rainfall. Storm speeds should keep
hydro threats generally isolated. Bigger threats could develop
if cell training allows for multiple rounds of heavy rainfall
over the same area. This is most likely across N MD...where WPC
has a Slight Risk of Excessive Rainfall.
Heat Advisory also continues along and east of I-95 through
today. Cloud cover may temper warming a bit...keeping most
places just shy of the 105F heat index threshold. Though, multi-
day nature of threat justifies headline even if heat indices
only marginally meet the criteria.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Storms could be ongoing during the evening then another
overnight with lows in the 70s.
Sunday appears to be shaping up to be another severe convective
day. Models progged a stronger upper level disturbance with
significant height falls for summertime standards. Shear is also
on the increase and many ensemble members show moderate CAPE
and some even high CAPE values over 3500 J/kg. Expect clusters
of storms to move across the area some with damaging winds.
A cold front will approach the region Monday before pushing across
the region Monday night. Showers and thunderstorms will develop
along and ahead of this front. Highs will reach the 90s again.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Noticeable change in the weather will occur following the cold
frontal passage on Monday. High pressure will build into the Great
Lakes behind the front Monday night, and translate eastward into the
northeastern United States on Tuesday. This will lead to cooler and
less humid conditions with developing northerly to easterly flow.
The high will then quickly shift offshore by Wednesday, but
lingering easterly flow should still keep the temperatures pleasant
across much of the area. There could be some scattered
showers/thunderstorms south/west nearest to the old frontal boundary
and across the higher terrain.
By the end of the week, the flow will turn around to the southwest
ahead of an approaching frontal system. Temperatures/moisture will
likely spike back up ahead of the front, and along with that the
chances for showers/thunderstorms.
As far as temperatures, highs Tuesday/Wednesday generally in the
80s, and back to near or slightly above 90F for Thursday/Friday.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected today. Thunderstorms with strong gusty
winds will be possible late this afternoon/early this evening.
Storms will again be possible Sunday.
Predominantly VFR expected Monday night through Wednesday. There may
be some patchy fog/low clouds each morning, but otherwise no
significant aviation weather concerns.
&&
.MARINE...
Winds will be below SCA values today through Sunday. Strong
thunderstorms capable of Special Marine Warnings will be
possible late this afternoon/this evening and again Sunday.
Mainly sub-SCA winds expected Monday night through Wednesday,
generally northerly Monday night, turning easterly by Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-013-014-
016>018-504-506.
VA...Heat Advisory until 7 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.
&&
UPDATE...MSE
PRODUCTS...WOODY!/MJMHazardous weather outlook, Jul 22, 8:17 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 817 AM EDT Sat Jul 22 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 817 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A heat advisory is in effect for much of the area from noon to 7 pm. Isolated severe thunderstorms with damaging winds and large hail are possible today. Locally heavy rainfall with isolated-to-scattered incidents of flooding are possible this afternoon and evening. Scattered thunderstorms capable of producing strong winds are possible over the waters late this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices of 105 degrees are possible Sunday. Isolated severe thunderstorms with damaging winds and hail are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and Sunday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-231230- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 817 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A heat advisory is in effect for some counties immediately west of I-95 from noon to 7 pm. Isolated severe thunderstorms with damaging winds and large hail are possible today. Locally heavy rainfall with isolated-to-scattered incidents of flooding are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices as high as 105 degrees are possible for Piedmont areas east of the Blue Ridge Sunday. Heat indices of 100 degrees or higher are possible for lower elevations west of the Blue Ridge Sunday. Isolated severe thunderstorms with damaging winds and hail are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and Sunday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:09 AM EDT | Heat Advisory | LWX | Arlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more | 16 hr |
| Jul 22, 1:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 22, 2:11 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 22, 2:35 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 22, 3:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jul 22, 3:46 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jul 22, 5:20 PM EDT | Special Marine Warning | LWX | 85 min | |
| Jul 22, 5:55 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 22, 6:03 PM EDT | Special Marine Warning | LWX | 117 min | |
| Jul 22, 6:09 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg | 51 min |
| Jul 22, 6:16 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 29 min |
| Jul 22, 6:36 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jul 22, 6:39 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 51 min |
| Jul 22, 6:42 PM EDT | Special Marine Warning | LWX | 63 min | |
| Jul 22, 7:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 22, 7:51 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 22, 2:03 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 27 min |
| Jul 22, 2:23 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 52 min |
| Jul 22, 6:06 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 54 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.